Florida, 2010

Funnel Cloud in Florida, September 7, 2010

September 7, 2010 · NWS TBW · 1 event in 1 county or zone

A moderate east flow kept the seabreeze pinned along the coast, with thunderstorms developing along the boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

A moderate east flow kept the seabreeze pinned along the coast, with thunderstorms developing along the boundary.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Sep 7, 1:15 PM EST, 4 hours 38 minutes earlier.

Area forecast discussion, Sep 7, 1:15 PM EST, 4 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
215 PM EDT TUE SEP 7 2010

.SYNOPSIS...
A SPRAWLING UPPER LOW OVER BRITISH COLUMBIA AND WA TROUGHS TO NEAR
BAJA CALIFORNIA - A LOW IS OVER THE UPPER GREAT LAKES - AND A RIDGE
COVERS MOST OF THE SE U.S. AND THE GULF. AT THE SURFACE...HIGH
PRESSURE IS OVER THE CENTRAL ROCKIES/PLAINS - A FRONTAL BOUNDARY
ARCS FROM THE SOUTHWEST DESERTS TO THE GREAT LAKES - AND HIGH
PRESSURE DOMINATES MUCH OF THE EASTERN SEABOARD INCLUDING FL.

&&

.SHORT TERM (TONIGHT - THURSDAY)...
THE RIDGING ALOFT THE REGION WILL HANG IN PLACE. MEANWHILE THE HIGH
PRESSURE ALONG THE EASTERN SEABOARD DROPS TO LATITUDE 30 NORTH WED
AND THEN BETWEEN LATITUDE 30 AND 25 BY THU...RIDGING ACROSS FL TO
THE EASTERN GULF THROUGH THE PERIOD.

WHILE THE UPPER RIDGE WILL HELP KEEP TEMPERATURES RUNNING ABOVE
NORMAL BY A DEGREE OR TWO THE DOMINATE FACTOR WILL BE THE SURFACE
RIDGE MAINTAINING A MOIST...WITH PWAT VALUES IN THE 1.8 TO OVER 2
INCH RANGE...EASTERLY FLOW ACROSS THE STATE. THE GRADIENT DOES RELAX
AS THE AXIS OF THE RIDGE SHIFTS SOUTH AND ALLOWS AN AFTERNOON SEA
BREEZE TO FORM BOTH WED AND THU. AFTERNOON POPS WILL STAY IN THE
SCATTERED RANGE...WITH THE BEST ODDS IN THE CENTRAL AND SOUTH WED
AND THEN THE INTERIOR THU WHEN THE SEA BREEZE MAKES MORE PROGRESS
INLAND.

.LONG TERM (THURSDAY NIGHT THROUGH TUESDAY)...IN THE MID LEVELS WEAK
HIGH PRESSURE WILL MIGRATE FROM FLORIDA TO THE WEST AND ON THE
SURFACE THE WEAK RIDGE WILL REMAIN WITH A WEAK WIND PATTERN FRIDAY.
SEA BREEZES WILL DRIVE AFTERNOON THUNDERSTORM ACTIVITY. BY MONDAY A
COLD FRONT PUSHES INTO NORTH FLORIDA WITH MORE CONSOLIDATED AREAS OF
RAINFALL NORTH BUT SCATTERED OVER THE REST OF THE AREA INTO TUESDAY.

&&

.AVIATION...
AS THE EAST COAST SEA BREEZE MERGES WITH THE WEST COAST SEA BREEZE
NEAR THE WEST COAST LATER THIS AFTERNOON RAIN AND THUNDERSTORMS WILL
PRODUCE SOME AREAS OF MVFR/LOCAL IFR CONDITIONS..

&&

.MARINE...
A SURFACE RIDGE AXIS WILL DOMINATE THE WATERS AS ITS CENTER
RELOCATES FROM THE MID-ATLANTIC REGION TO EAST OF FL. WINDS REMAIN
EASTERLY THROUGH MOST OF THE WEEKEND...EXCEPT SHIFTING ONSHORE IN
THE AFTERNOONS...AROUND 5KT TO AROUND 10KT WITH SEAS NO MORE THAN 3
FT. MAIN CONCERN WILL BE ISOLATED TO SCATTERED THUNDERSTORMS.

&&

.FIRE WEATHER...
AMPLE LOW LEVEL MOISTURE OVER THE STATE WILL PRECLUDE ANY RH
CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  76  91  77  91 /  20  40  20  40
FMY  75  92  75  91 /  30  40  20  50
GIF  74  92  75  93 /  20  40  20  50
SRQ  75  92  75  91 /  30  40  20  40
BKV  71  92  72  92 /  20  40  20  50
SPG  77  90  78  91 /  20  40  20  40

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.

&&

SHORT TERM/MARINE/FIRE WEATHER...09/RUDE
LONG TERM/AVIATION...03/PAXTON
Hazardous weather outlook, Sep 7, 4:27 AM EST, 13 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
527 AM EDT TUE SEP 7 2010

FLZ039-042-043-048>052-055>057-060>062-065-072130-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
527 AM EDT TUE SEP 7 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS
AFTERNOON ALONG THE SEA BREEZE. BECAUSE OF A STRONGER EASTERLY
FLOW TODAY...EXPECT BETTER STORM COVERAGE ALONG THE COAST. MAIN
THREAT WITH AFTERNOON STORMS INCLUDE DEADLY CLOUD TO GROUND
LIGHTNING...HEAVY RAINFALL CAUSING BRIEF LOCALIZED FLOODING AND
GUSTY WINDS.
...THUNDERSTORM IMPACT...

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

...THUNDERSTORM IMPACT...
SCATTERED THUNDERSTORMS CAN BE EXPECTED TO DEVELOP EACH AFTERNOON
ALONG THE AFTERNOON SEA BREEZES. WITH EASTERLY FLOW GRADUALLY
WEAKENING BY WEDNESDAY...THE SEA BREEZE WILL PUSH FURTHER INLAND
PRODUCING BETTER STORM COVERAGE EAST OF I 75. MAIN THREAT WITH
THESE STORMS INCLUDE DEADLY CLOUD TO GROUND LIGHTNING...HEAVY
RAINFALL CAUSING BRIEF LOCALIZED FLOODING AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

BARRON

The radar

The Tampa radar (KTBW), 38 km away, was scanning. The volume nearest the first event began at 22:52 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Pinellas

When
September 7, 5:53 PM EST to 6:07 PM EST
Where
Pinellas County, 3.78 mi S of Safety Harbor
Reported by
Official NWS Observations
Coordinates
27.965, -82.657

A funnel cloud was reported in the KTPA and KPIE observations, as well as by numerous Skywarn Spotters and the public between 653 PM and 707 PM EDT.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2010Every state in 2010This day in weather historyWarnings in Florida, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 260166.